Nevada, 2022

Flash Flood in Nevada, August 13, 2022

August 13, 2022 · NWS LKN · 1 event in 1 county or zone

Heavy rain from a good monsoonal push, caused flash flooding in eastern Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rain from a good monsoonal push, caused flash flooding in eastern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 13, 12:20 PM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 13, 12:20 PM PST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Elko NV
120 PM PDT Sat Aug 13 2022

.SYNOPSIS...Active weather pattern to continue into the next as
monsoonal moisture is drawn into the Silver State. Coverage and
activity looks to wane for Sunday and the first part of next week
before intensifying again for the late-week period.

&&

.SHORT TERM...Today through Sunday night

A very similar setup to yesterday is expected today with respect
to storms, once again there will be a sharp east to west gradient
today with respect to storm chances. A sharp theta-E gradient sits
near and along the Lander/Eureka county line. Although not
exactly co-located, are strong gradients of PWAT values, and
surface dew points. This quasi-dry-line feature is also
highlighted in this mornings wind field with W-SW winds in
Humboldt and Lander Counties, and SE-E winds in eastern NV. To the
west drier air has filtered into the area, with surface dew
points in the 20s, RH values in the single digits, and PWAT values
of less than 0.4” nearly eliminating any probability of
convection as well as elevating fire weather concerns. To the east
of that boundary PWAT values of 0.75” or greater exist and dew
points are in the 50s. Storm motion will still be rather slow to
erratic given weak steering southwesterly flow aloft over the
region, and with that a localized flash flooding threat exists
again with the stronger cells that do form. The main questions for
the day given this setup is how far east will this dry-line push,
and if/how fast dry air aloft over western NV will mix eastward.
Models are split as to possible solutions to these questions which
will have a big impact on possible thunderstorm development today
especially for W and SW Elko County. Sunday looks to be one of
the more quieter days with regards to thunderstorm chances as the
better monsoon moisture looks to be pushed into UT. But a few
isolated storms will still be possible along the UT NV border. As
for winds and temperatures, look for highs in the middle 80s to
mid 90s today and Sunday, with light S to SW winds of 5 to 10 MPH.
The only areas to watch will be Humboldt and western parts of
Lander county give the warm and dry conditions, it is also likely
to see the strongest winds outside of any convection as W-SW of 15
to 25 MPH are expected with the strong heating.

.LONG TERM...Monday through next Friday. Models are trying to show
an upper level ridge circulation trying to develop over northern
Nevada beginning on Monday, with a weak upper trough out to the
west in the eastern Pacific. Convective activity is expected to be
limited for those areas south of the I-80 corridor. Highs on
Monday will be in the 80s and 90s. Quiet weather is expected
during the overnight with lows in the 50s and 60s.

The ridge is expected to shift slightly to the east with troughing
evident over Arizona and southern Nevada by Tuesday. Another round
of convective activity is anticipated across central Nevada, but
the return flow of the upper ridge may bring moisture around the
western periphery of the ridge. Have kept pops low across north-
central Nevada at this time. Otherwise, temperatures will
continue to remain in the 80s and 90s with the warmest
temperatures seen in the northern sections. Light showers are
possible in portions of Humboldt county during the overnight with
lows in the 50s and 60s.

Wednesday through Friday, the upper ridge will maintain a position
somewhat east of the area. This will keep a slow moisture seep
over the forecast area, leading to gradual increases in
thunderstorm activity northward. Afternoon highs will continue to
be in the 80s and 90s with overnight lows in the 50s and 60s.
Winds will remain on the light side.

&&

.AVIATION...Showers and thunderstorms are possible at the KEKO and
KELY terminals this evening. KBAM and KWMC will remain storm free
once again. Winds will remain light at less than 20KT. Look for
convective activity tomorrow afternoon across KEKO-KELY-KTPH with
sunny conditions for KWMC and KBAM.

&&

.FIRE WEATHER...Very dry air and elevated fire weather concerns
have settled back into Humboldt and NW Lander counties. Expect
single digit RH values across zones 437 and 424 with west to
southwest winds in the range of 10 to 20 kt. Otherwise, no
significant fire weather concerns for the next several days across
other zones with general winds remaining light and chances for
showers and thunderstorms continuing.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/86/86/98

In the hours before

Special weather statement, Aug 13, 1:29 PM PST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Elko NV
229 PM PDT Sat Aug 13 2022

NVZ041-132200-
Northeastern Nye County NV-
229 PM PDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of northeastern Nye
County through 300 PM PDT...

At 228 PM PDT, Doppler radar was tracking a strong thunderstorm near
Duckwater, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor damage to
         outdoor objects is possible.

Locations impacted include...
Duckwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3878 11598 3900 11597 3902 11567 3873 11562
TIME...MOT...LOC 2128Z 278DEG 12KT 3888 11578

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

98
Special weather statement, Aug 13, 1:42 PM PST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Elko NV
242 PM PDT Sat Aug 13 2022

NVZ035-132215-
White Pine County NV-
242 PM PDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of north central White
Pine County through 315 PM PDT...

At 241 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Cherry Creek. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor damage to
         outdoor objects is possible.

Locations impacted include...
Cherry Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3964 11480 3974 11500 3993 11490 3978 11461
TIME...MOT...LOC 2141Z 214DEG 4KT 3976 11485

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

98
Special weather statement, Aug 13, 1:44 PM PST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Elko NV
244 PM PDT Sat Aug 13 2022

NVZ034-035-037-132215-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-Ruby Mountains and East Humboldt Range NV-
244 PM PDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of northwestern White
Pine and eastern Eureka Counties through 315 PM PDT...

At 243 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Ruby Lake, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor damage to
         outdoor objects is possible.

Locations impacted include...
Big Bald Mountain and Overland Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3985 11583 4003 11584 4008 11555 3981 11554
TIME...MOT...LOC 2143Z 268DEG 6KT 3995 11574

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

98
Special weather statement, Aug 13, 1:59 PM PST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Elko NV
259 PM PDT Sat Aug 13 2022

NVZ035-132230-
White Pine County NV-
259 PM PDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of central White Pine
County through 330 PM PDT...

At 258 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of McGill, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor damage to
         outdoor objects is possible.

This storm will remain over mainly rural areas of central White Pine
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3946 11499 3959 11516 3974 11501 3960 11473
TIME...MOT...LOC 2158Z 223DEG 7KT 3958 11501

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, Aug 13, 2:09 PM PST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Elko NV
309 PM PDT Sat Aug 13 2022

NVZ031-132245-
Northern Elko County NV-
309 PM PDT Sat Aug 13 2022

...Strong thunderstorms will impact portions of north central Elko
County through 345 PM PDT...

At 308 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Jarbidge to 6 miles
southwest of Gibbs Ranch. Movement was east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor damage to
         outdoor objects is possible.

Locations impacted include...
Gibbs Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4199 11507 4146 11509 4146 11542 4199 11541
TIME...MOT...LOC 2208Z 271DEG 7KT 4196 11532 4150 11531

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

98
Special weather statement, Aug 13, 2:37 PM PST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Elko NV
337 PM PDT Sat Aug 13 2022

NVZ035-132300-
White Pine County NV-
337 PM PDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of central White Pine
County through 400 PM PDT...

At 336 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles north of McGill, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph. Localized heavy rain may cause
         flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central White Pine
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3954 11463 3954 11472 3965 11480 3965 11456
TIME...MOT...LOC 2236Z 184DEG 5KT 3960 11469

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

86

The radar

The Elko radar (KLRX), 229 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, White Pine

When
August 13, 4:30 PM PST to 6:30 PM PST
Where
White Pine County, 2.25 mi WNW of Ely to 1.38 mi WNW of Ely
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.260, -114.940

Spotter reported via Facebook, that water running over US Highway 50, about 2 miles SE of Ruth. The observer sent a photo and estimated the water was about 6 to 12 inches over the road. Some sand and silt were noted in the photo as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038927.